Question about PRN Ativan...
- 0Apr 11, '06 by calliouI know a patient with COPD, who takes Ativan 1mg PO at 3a, 7a and 2mg at 5p. Also has an order for 1mg q4h PRN.
Now here's my delimma....
the pt talks about the "little white pill" and how it helps him, and "makes him 'feel good'. The pt asks for a PRN for 11a, when he gets his routine at 7a....
If I see no s/s of increased anxiety or SOB, am I obligated to gove him the ativan q4h just because he asks for it? Or do I look for the physical s/s and give him the med on his say so. I personally believe he asks for it because of the "other" side effects he's getting from it, and I don't believe it is helping him medically at all...
Other nurses have told me that they hate to give it to him because he's showing no s/s of needing it, but if he doesn't get it, he's a bear to be around.
He has a hx of alcoholism and I am wondering if he is getting like a high from all the PRN's that he requests, or am I way off base here?
Any ideas anyone?
- 6,909 Visits
- 0Apr 11, '06 by gr8rnpjtWho is to know whether he is getting it for the other effects or if he has anxiety. It appears he has substituted the ativan for ETOH, and now he needs it like a drink. If he does not get it he is hard to deal with, so apparently his anxiety comes in to play eventually. Is the attending aware of how he is using it? If so, and he agrees to give it to the pt when he asks for it then are we in a position to question his reasons?
The only reason I can see for not giving it would be if he was somnolent, had an otherwise altered LOC, or if he showed signs of respiratory depression.
But I would get an order clarification from the attending, just to be on the safe side.
- 3Apr 11, '06 by TweetyIf you don't give it then he is going to start exhibiting those signs and symptoms and you're going to have to give it to him anyway. This could be what exactly is holding those symptoms you describe at bay. Why wait until it gets bad before intervening?
When he asks at 7am for a prn in four hours, simply tell him you'll be back to assess the situation and make a judgement at that time.
I usually don't argue and give it to them when they ask, because there will be hell to pay if you don't.
You must also include subjective infomration that the patient provides you, as well as what you see when deciding to give a prn. Since you're not inside his body nor with him but a brief moment in time, don't judge that he isn't in need of a prn based on outward appearances. (Even though you might feel in your heart of hearts he's abusing and substituting one chemical for the other.)
Good luck.Last edit by Tweety on Apr 11, '06
- 1Apr 11, '06 by BittyBabyGrowerSpeaking from personal experience as my dad was a bad COPDer....he was ordered Ativan as you described. Only he could tell if something were coming on and even the thought that if his pills weren't available would bring on anxiety and lead to a full blown attack. When I had him transfered from the hospital to the LTC facility, the new doc decided that he was abusing it and dc'd the PRN order. My dad had such a severe anxiety attack he ended up in ICU. The worst thing a person can think is that they can not breathe. I don't think that we should judge COPDers against others...it is a horrible way to die. Have they tried Xanax? This seemed to work better as a PRN than Ativan for my dad and he didn't ask for the Xanax quite as often. Sometimes they build a tolerance rather quickly and this is why they ask for the PRN's more often. Just food for thought.
- 0Apr 11, '06 by yvonnemuseI have gritted my teeth before when a Patient pre orders ANY PRN.HOWEVER, post hysterectomy when an old school battle axe nurse decided that I really did not need the Demerol 8 hours post op and had to make do with vicodin( which gave me a buzz but no pain relief)I made up my mind to give the ordered meds as requested unless the patient condition warrented otherwise. The anticipation of pain and anxiety is as important to address as the actual symptoms. I have learned that people with chronic conditions ofton know exactly how to space their meds to keep a level of comfort. I would rather have someone medicated in anticipation of anxiety/pain (unless it is causing cognitive impairment)rather than try to deal with the symptoms once they are out of control.If this is a real concern, address it with the physician. Perhaps a trial reduction in the ativan to 0.5 MG PRN could be arranged to assess its merits.
- 1Apr 11, '06 by Angie O'Plasty, RNThe anticipation of pain and anxiety is as important to address as the actual symptoms.
Especially with any lunger because breathing is all about believing he can get air, keeping the breaths relaxed and as full as possible, and when the patient believes he CAN'T breathe, he panics--shallow, ineffective breaths, and voila--you have respiratory failure in 10 minutes flat.
So keep 'em happy. They're terminal anyway.
- 1Apr 11, '06 by leslie :-Di agree with angie.
anyone with copd is prone to anxiety attacks. the idea is to stay ahead of them. if my breathing capacity was diminished, i would want to ascertain that i could get my prns so i could stay in control of me and the situation. as a nurse, i would do everything in my power to prevent a situation to escalate into a full blown attack... dyspnea, hyperventilating and all. whether he is med-seeking or not, copd is progressive, therefore terminal. i think a little understanding is key. let him live in peace.
- 0Apr 11, '06 by dorimarI would give you a word of caution . I know that ativan can cause resp. depression and CO2 retention in COPD'rs. However, Benzo's are VERY addicting. If he regularly takes his ativan like that at home, you are asking for trouble if you withhold. Also, you say he has an alcoholism problem. I would ask if he still drinks, or just did in the past. Because if he is still a drinker, ativan can prevent ETOH withdrawl & this will be a double wammy if he is used to getting his ativan AND his drink -and then doesn't get either to the level he is used to. Sometimes it is too late before you see the signs. I cannot tell you how many patients I have received in the ICU in full blown DT's, that had prn benzo's ordered the whole time which they were not getting- untill it was too late. Now, if he is showing no signs of resp. depression, and he is not CO2 retaining, as evidenced by his abg's (or he may be a chronic CO2 retainer, but compensated as evidenced by his pH), then I would give it. But then I have seen the other side way too many times.
DorisLast edit by dorimar on Apr 11, '06
- 0Apr 11, '06 by ca43Any COPDer who is receiveing Ativan at those doses is probably terminal and the goal would be to let him have it. A thought howerver, Often starting them on low doses of MS until you can see what they need to bring comfort and then converting to long acting MS can really increase qaulity of life and decrease need for benzo's. As with any COPD watch for resp depression, CO2 retention and change in LOC until meds are adjusted
- 1Jun 23, '09 by smmsfh08Anyone with COPD should not be taking Ativan. My mother went into the hospital for Pneumonia and she also had COPD. She began having signs of anxiety so the doctor gave her a shot of ativan against my sisters wishes. Her coming from a medical background she knew the side effects of the drug in people with COPD. The Doctor then decided to give her another shot. It caused her oxygen level to go way down. She had respitory failure, causing her to have a heart attack. She lost oxygen to her brain because they let her sit in her room for 30 minutes before checking in on her again. She was then put into ICU where she was completely brain dead and had to have machines breathe for her. She was in a coma, we had to make the difficult decision of taking our mother off of life support. I had to help make that decision at 22 years old. We now are motherless because a certain doctor felt the need to make a wrong choice. My mother was only 47 years old. There are plenty of other anxiety medications out there that doctors could prescribe. Her doctor chose to take the idiot way out. All people with COPD BEWARE!!!!!!!
Last edit by smmsfh08 on Jun 23, '09 : Reason: Added info